INTERACTIONS between prescribed medications and anesthetic drugs are often encountered during the induction and maintenance of general and regional anesthesia. We have become accustomed to the majority of these interactions and routinely take steps to avoid their consequences.
Increasing numbers of surgical patients are taking herbal medicines, according to a recent study in the United States suggesting that 22% of patients are using herbal remedies in the preoperative period. 1These may be unlicensed preparations, purchased over the counter.
Information on active drug concentrations in such preparations may not be available. Or the patient may not be familiar with the dose or potential side effects of the herbal medicine. Many clinicians have little experience with herbal medicines and their potential to interact with sedative medications, and therefore fail to ask about herbal medicines when taking the patients’ history. This is the first report of a clinically significant interaction between a herbal medicine and drugs used in anesthesia. It provides a detailed account of delayed emergence from general anesthesia with coincident self-administration of large doses of St. John's wort.
A 21-yr-old woman was admitted for incision, drainage, and marsupialization of a Bartholin abscess. Preanesthetic examination revealed nothing of significance. Of note, she was taking the herbal preparation St. John's wort for depression. At 12 yr of age she underwent a tonsillectomy with uneventful anaesthesia and recovery.
Before induction of anesthesia for the incision and drainage, intravenous access was established and an infusion of compound sodium lactate solution commenced. Fentanyl citrate, 1 μg/kg, was administered, followed by propofol, 3 mg/kg, intravenously. Anesthesia was maintained with sevoflurane in oxygen and nitrous oxide, Fio20.5, via a facemask. Observations of vital signs during the procedure remained normal, with a mean blood pressure of 105/45 mmHg, heart rate 90 beats/min, and oxygen saturation and end-tidal carbon dioxide within the normal range. At the end of the procedure, 100 mg rectal diclofenac was administered.
Total anesthesia time was approximately 10 min. The patient was then transferred to the recovery room, with the institution of oxygen 40% by facemask, and blood pressure and oxygen saturation monitoring.
Thirty minutes later, the patient could not be roused, even when subjected to painful stimulation. Observations of vital signs were normal, and her pupils were equal, constricted, and reactive to light. Her blood glucose was 4.1 mm.
Forty-five minutes after anesthesia was administered, the woman now flexed and issued incoherent sounds to painful stimulation. A full blood count, electrolyte count, arterial blood gas, and toxicology screen were sent to the laboratory. Her white cell count was marginally elevated, 12. 1 × 109. Electrolyte assay revealed a sodium concentration of 138 mm, and a potassium concentration of 4.4 mM. The arterial blood gas showed an elevated Pco2of 46.5 mmHg. The toxicology screen was positive only for opiates.
At 90 min postanesthesia, the patient was easily rousable, with spontaneous eye opening. She was orientated in person and place, and was discharged from the recovery room to the ward.
Eight hours later the patient was interviewed on the ward, where she had a Glasgow coma score of 14. She had no recollection of the procedure or the ensuing events. She denied taking any benzodiazepine, barbiturate, narcotic, or cannabinoid drugs preoperatively. She had been taking St. John's wort for the preceding 3 months for depression on the advice of a herbalist. She had increased the recommended dose after several weeks however, because of perceived lack of effect. At the time of her procedure she was self-administering St. John's wort in tablet form, 1,000 mg three times daily. The patient was advised to discontinue this medication and was referred to her general practitioner.
Delayed emergence is a relatively frequent occurrence in the recovery room. It is usually related to drugs administered in the course of the procedure, and their timing of administration. Less commonly, it is caused by metabolic or electrolyte disturbance, hypotension, hypoxia, or intracerebral pathology. 2All except intracerebral pathology were excluded in this case. The patient's premorbid condition, duration of anesthesia, and complete recovery make an intracerebral event an unlikely possible diagnosis. Under normal circumstances, the sedative effects of fentanyl citrate, propofol, and sevoflurane would not hamper a rapid emergence from general anesthesia at the end of the procedure.
St. John's wort comes from the flowers of the perennial plant Hypericum perforatum L. , native to Europe and Asia. The flower's red-staining oil accounts for the herb's name, with legend suggesting that St. John's wort arose from the blood of John the Baptist after his beheading. It is advocated in the treatment of anxiety, insomnia, and depression. There have been several clinical trials comparing it with conventional antidepressants, the most recent concluding that St. John's wort is not effective in the treatment of major depression. 3
It is available as a cream or liquid tincture, and in tablet and capsule form. The active ingredient is hypericin, and most preparations are standardized according to their hypericin content.
However, there are many constituents in the flowering plant with biologic activity including other naphthoquinone derivatives, flavanoids, and hyperphorin. Therefore, standardization of hypericin extracts on hypericin content alone may not guarantee pharmacological bioequivalence. 4
As herbal preparations are not subject to the stringent licensing regulations enforced in the preparation of medical drugs, the stated content may vary considerably from the actual concentration of active drug. Some preparations may contain contaminants such as heavy metals or potentially toxic botanicals. 5The product that this patient was taking was a 500 mg tablet, standardized to 0.3% hypericin.
Of the seven compounds contained within St. John's wort, most information available to date relates to hypericin and its active metabolite, hyperphorin. In vitro studies using hypericin have demonstrated affinity for adenosine, benzodiazepine, γ-aminobutyric acid receptor type A (GABAA), and γ-aminobutyric acid receptor type B (GABAB). 6
The GABA receptor-chloride channel is generally considered to be the most likely potential anesthetic target site. This receptor-channel complex contains modulatory sites for benzodiazepines, propofol, etomidate, barbiturates, and volatile anesthetics. 7This receptor may also be a potential site of interaction with hypericin.
Hyperphorin, an active metabolite, is also a centrally acting compound. It has been shown to be an uptake inhibitor of 5-Hydroxytryptamine, dopamine, norepinephrine, GABA, and L-glutamate. Hyperphorin causes irreversible inhibition of monoamine oxidase a and b enzymes. Hyperphorin is also a potent inducer of the cytochrome p4503A4 and p1A2 enzymes. These are high-capacity, low-specificity inducible hepatic enzymes. Interaction at this site with other medications clearly has the potential for important side effects. 8,9Cytochrome p4503A4 substrates frequently used as part of a balanced general anesthetic include alfentanil, midazolam, lignocaine, calcium channel antagonists, and serotonin receptor antagonists. 10It is possible that St. John's wort may have caused profound sedation by interacting with anesthetic agents centrally, at neurotransmitter receptor sites, and at hepatocellular enzyme sites.
Given that the elimination half-lives of hypericin and hyperphorin are 25 and 9 h, respectively, it would seem wise to counsel patients to discontinue use of St. John's wort 5 days before surgery. 6,10
Because of concerns about drug safety, in the year 2000 the Irish Medicine Board recommended that St. John's wort be made subject to prescription control. 11Because plants and parts of plants are not eligible forpatent, the Food and Drug Administration in the United States classifies St. John's wort as a dietary supplement.
Side effects attributable to St. John's wort include gastrointestinal symptoms, photosensitivity, dizziness, confusion, fatigue, and sedation. 4Herbal medicines are perceived by the public as being harmless, and for that reason may be taken on an empirical basis, as in this case where the patient continued to increase the dose to provide greater effect. Because of the assumption that these remedies are complementary to traditional medicines, their use often remains unreported.
The onus is on the anesthetist to ask the patient directly about alternative therapies in the preoperative assessment. Familiarity with herbal remedies and their potential side effects has also become necessary, to avert complications in the perioperative period.